"'Well, I never heard it before,' said the Mock Turtle; 'but it sounds uncommon nonsense.'"
- Lewis Carroll, Alice in Wonderland, Ch. 10
- Lewis Carroll, Alice in Wonderland, Ch. 10
“What do you tell people when they ask, what is wrong with you?” asked my husband, after returning from a lunch with an ex-coworker. “I was just wondering, because I don’t have a good one-liner to give anybody, a good zinger. I end up going into this long explanation, and then end up losing them.”
“Good question,” I told him, “I don’t know either. People with MS or Fibromyalgia, they have a one-liner to give people, but I don’t have a very recognized diagnosis. I do the same thing”.
I forget sometimes that not everyone has a medical background, and I start using terms I used as an Occupational Therapist. People start look at me with this glazed-over look. They want the zinger. It is even harder when most of the medical community doesn’t even recognize it as being true, and the fact that it was caused by the very medicine that was supposed to help me. Who would think that an antibiotic would cause such a thing? I mean REALLY!
O.K., I am going to start using some of those words now, don’t start wondering off. Iatrogenic means an illness that is inadvertently induced by a physician or surgeon or by medical treatment. They are not caused intentionally, but never-the-less they happen. All of the victims of Fluoroquinolones have an iatrogenic illness. So, should my one-liner be, “I have an iatrogenic illness”? Hmm, I think I would definitely lose people there.
Most of us affected by Fluoroquinolones now have a chronic illness. A chronic illness is defined as lasting more than 3 months even despite having treatments. I know what caused it, but no one understands the mechanisms of it. Why did it happen? What is really going on in my body? Do I just simply say, “I have a chronic illness,” and leave it at that? But you see, to just say that frustrates me. I just can’t bite my lip and not educate people on being careful with prescription medications. Here it comes; here is my mini lecture….
Research what you are being prescribed! Ask the nurse what they are injecting into your IV before they do it. I wish I had. I knew I was allergic to Levaquin. But they just said, “We are giving you an antibiotic just in case”. I was so out of it from the food poisoning; I could not think to ask what it was. They knew I was allergic to a medicine which I could not think of the name. The doctor rattled off a bunch of medication names. No, that was not it. The nurse entered and said, “O.K. here is your antibiotic”, and injected it into my IV. As soon as it entered my body I started having a severe reaction. I asked after what it was they gave me. “Levaquin”, he said. Oh crap! That was it! I recognized the name immediately. I have learned a great lesson from a horrible experience. Always ask what you are being given, or if you are not in the right state of mind, have someone go with you to ask. If I had just asked first, I would not be going through this.
I have gotten side tracked; back to the question- what do I tell people? I could say, “My peripheral nervous system has been damaged.” But then, that usually leads to the question of why. Then the comatose stares start because before I know it, I am giving a mini science lesson on how peripheral nerves work, and the dangers of Fluoroquinolones. That is the neurologic OT in me. I am interested in this stuff, and kind of get excited about it. I forget that not everyone is.
The Peripheral Nervous System is the group of nerves that connect the muscles, joints, skin and internal organs to the brain and spinal cord (the Central Nervous System). They are the electrical wiring of our bodies. Therefore, my symptoms are vast, since all types of these “electrical wires” seem to be affected in me. Neuropathy means there is a disease or, in my case, a malfunction of the nerves. In some of my nerves the outside protective covering, like in an extension cord, has been damaged. Without this covering (the myelin sheath), the electrical current can’t travel down the wiring (the nerve fibers). In others, the connection is slow as when an internet connection is slow. My muscles twitch and contract on their own like when your computer has a miscommunication. It suddenly goes haywire and travels to a page you did not tell it to go to. I have joint, muscle pain, muscle weakness as I have mentioned before, but my skin also hurts. I have digestion problems. The temperature control in my feet is all out of whack. It can be 100 degrees outside, but my feet are freezing. This has my neurologist concerned. What is going to happen in the winter? The list could keep going, but I would really get that glazed look from you now; therefore, I will stop.
You see my dilemma; it is not an easy answer. It is hard to give a one-liner, a zinger. Perhaps the easiest is, “I have peripheral neuropathy due to a medication reaction”. After that, you may want to run for the hills, because the mini science lecture will most likely start.
I am going weekly! Beginning November 1st, all posts will be updated on Mondays. Be sure to periodically check my other pages, since I do update them occasionally.